, Volume 8, Issue 1–2, pp 5–26 | Cite as

Regular Score Tests of Independence in Multivariate Extreme Values

  • Alexandra Ramos
  • Anthony Ledford


The score tests of independence in multivariate extreme values derived by Tawn (Tawn, J.A., “Bivariate extreme value theory: models and estimation,” Biometrika 75, 397–415, 1988) and Ledford and Tawn (Ledford, A.W. and Tawn, J.A., “Statistics for near independence in multivariate extreme values,” Biometrika 83, 169–187, 1996) have non-regular properties that arise due to violations of the usual regularity conditions of maximum likelihood. Two distinct types of regularity violation are encountered in each of their likelihood frameworks: independence within the underlying model corresponding to a boundary point of the parameter space and the score function having an infinite second moment. For applications, the second form of regularity violation has the more important consequences, as it results in score statistics with non-standard normalisation and poor rates of convergence. The corresponding tests are difficult to use in practical situations because their asymptotic properties are unrepresentative of their behaviour for the sample sizes typical of applications, and extensive simulations may be needed in order to evaluate adequately their null distribution. Overcoming this difficulty is the primary focus of this paper.

We propose a modification to the likelihood based approaches used by Tawn (Tawn, J.A., “Bivariate extreme value theory: models and estimation,” Biometrika 75, 397–415, 1988) and Ledford and Tawn (Ledford, A.W. and Tawn, J.A., “Statistics for near independence in multivariate extreme values,” Biometrika 83, 169–187, 1996) that provides asymptotically normal score tests of independence with regular normalisation and rapid convergence. The resulting tests are straightforward to implement and are beneficial in practical situations with realistic amounts of data.

Key words

independence testing multivariate extreme value distribution non-regular likelihood inference 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Capéraà, P., Fougères, A.-L. and Genest, C., “A nonparametric estimation procedure for bivariate extreme value copulas,” Biometrika 84, 567–577, (1997).MathSciNetMATHGoogle Scholar
  2. Capéraà, P., Fougères, A.-L. and Genest, C., “Bivariate distributions with given extreme value attractors,” J. Multivar. Anal. 72, 30–49, (2000).MATHGoogle Scholar
  3. Clayton, D.G., “A model for association in bivariate life tables and its application in epidemiological studies of familial tendency in chronic disease incidence,” Biometrika 65, 141–151, (1978).MathSciNetMATHGoogle Scholar
  4. Coles, S.G., An Introduction to Statistical Modelling of Extreme Values, Springer, London, UK, 2001.Google Scholar
  5. Coles, S.G. and Tawn, J.A., “Modelling extreme multivariate events,” J. R. Stat. Soc., B 53, 377–392, (1991).MathSciNetMATHGoogle Scholar
  6. Coles, S.G. and Tawn, J.A., “Statistical methods for multivariate extremes: an application to structural design (with discussion),” Appl. Stat. 43, 1–48, (1994).MATHGoogle Scholar
  7. Crowder, M., “On some nonregular tests for a modified Weibull model,” Biometrika 77, 449–506, (1990).MathSciNetGoogle Scholar
  8. Davison, A.C. and Smith, R.L., “Models for exceedances over high thresholds (with discussion),” J. R. Stat. Soc., B 52, 393–442, (1990).MathSciNetMATHGoogle Scholar
  9. Deheuvels, P., “Some applications of the dependence functions to statistical inference: nonparametric estimates of extreme value distributions, and a Kiefer type universal bound for the uniform test of independence,” Colloq. Math. Societ. János Bolyai. 32. Nonparam. Stat. Infer., Budapest (Hungary) 32, 183–201, (1980).MathSciNetGoogle Scholar
  10. Deheuvels, P. and Martynov, G., “Cramér-Von Mises-Type tests with applications to tests of independence for multivariate extreme value distributions,” Commun. Stat., Theory Methods 25(4), 871–908, (1996).MathSciNetMATHGoogle Scholar
  11. Dorea, C. and Miasaki, E., “Asymptotic test for independence of extreme values,” Acta Math. Hung. 62(3–4), 343–347, (1993).MathSciNetMATHGoogle Scholar
  12. Embrechts, P., Klüppelberg, C. and Mikosch, T., Modelling Extremal Events, Springer, New York, 1997.MATHGoogle Scholar
  13. Genest, C. and Rivest, L.-P., “On the multivariate probability integral transform,” Stat. Probab. Lett. 53, 391–399, (2001).CrossRefMathSciNetMATHGoogle Scholar
  14. Heffernan, J.E. and Tawn, J.A., “A conditional approach for multivariate extreme values (with discussion),” J. R. Stat. Soc., B 66(Part 3), 497–546, (2004).MathSciNetMATHGoogle Scholar
  15. Joe, H., “Families of min-stable multivariate exponential and multivariate extreme value distributions,” Stat. Probab. Lett. 9, 75–82, (1989).MathSciNetGoogle Scholar
  16. Joe, H., Multivariate Models and Dependence Concepts, Chapman & Hall, London, 1997.MATHGoogle Scholar
  17. Kimber, A.C. and Zhu, C.Q., “Diagnostic for a Weibull frailty model,” in Statistical Inference and Design of Experiments (U.J. Dixit and M.R. Satam, eds.), Mumbai, Narosa, 36–46, (1999).Google Scholar
  18. Kimber, A.C., Sarker, M.J. and Zhu, C.Q., “Some tests for frailty in bivariate Weibull lifetime data,” Submitted, (2005).Google Scholar
  19. Kotz, S. and Nadarajah, S., Extreme Value Distributions, Imperial College Press, London, UK, 2000.Google Scholar
  20. Leadbetter, M.R., Lindgren, G. and Rootzén, H., Extremes and Related Properties of Random Sequences and Series, Springer, New York, 1983.Google Scholar
  21. Ledford, A.W. and Tawn, J.A., “Statistics for near independence in multivariate extreme values,” Biometrika 83, 169–187, (1996).CrossRefMathSciNetMATHGoogle Scholar
  22. Ledford, A.W. and Tawn, J.A., “Modelling dependence within joint tail regions,” J. R. Stat. Soc., B 59, 475–499, (1997).MathSciNetCrossRefMATHGoogle Scholar
  23. Resnick, S.I., Extreme Values, Regular Variation and Point Processes, Springer, New York, 1987.MATHGoogle Scholar
  24. Self, S.G. and Liang, K.-Y., “Asymptotic properties of maximum likelihood estimators and likelihood ratio tests under non-standard conditions,” J. Am. Stat. Assoc. 82, 605–610, (1987).MathSciNetMATHGoogle Scholar
  25. Shi, D., Smith, R.L. and Coles, S.G., Joint versus marginal estimation for bivariate extremes, Tech. Rep. 2074, Department of Statistics, University of North Carolina, Chapel Hill, 1992.Google Scholar
  26. Sibuya, M., “Bivariate extreme statistics,” Ann. Inst. Stat. Math. 11, 195–210, (1960).MathSciNetMATHGoogle Scholar
  27. Smith, R.L., “Maximum likelihood estimation in a class of nonregular cases,” Biometrika 72, 67–90, (1985).MathSciNetMATHGoogle Scholar
  28. Smith, R.L., “Extreme value analysis of environmental time series: an application to trend detection in ground-level ozone (with discussion),” Stat. Sci. 4, 367–393, (1989).MATHGoogle Scholar
  29. Stephenson, A., “Simulating multivariate extreme value distributions of logistic type,” Extremes 6, 49–59, (2003).CrossRefMathSciNetMATHGoogle Scholar
  30. Stephenson, A. and Tawn, J.A., “Exploiting occurrence times in likelihood inference for componentwise maxima,” Biometrika 92(1), 213–227, (2005).CrossRefMathSciNetMATHGoogle Scholar
  31. Tawn, J.A., “Bivariate extreme value theory: models and estimation,” Biometrika 75, 397–415, (1988).MathSciNetMATHGoogle Scholar
  32. Tiago de Oliveira, J. “Structure theory of bivariate extremes, extensions,” Est. Mat., Estat. e Econ 7, 165–195, (1962/1963).Google Scholar

Copyright information

© Springer Science + Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Faculdade de EconomiaUniversidade do PortoPortoPortugal
  2. 2.CMUPPortoPortugal
  3. 3.AHL ResearchMan InvestmentsLondonUK

Personalised recommendations